What, an eye AND ear problem?

by Juan Ding, OD, PhD

A 70 year old Asian male complained of eye pain and redness in both eyes, in addition, left ear was swollen and mildly painful, and not hearing too well. He was found to have episcleritis (inflammation of a deeper layer in the white part of the eye) in both eyes and iritis (inflammation of the iris) in the left eye. Combination of these symptoms are suspicious of a condition called relapsing polychondritis (RP). This is an autoimmune disease that targets the cartilage tissue of the body, for example the ear, nose, and the trachea. Eye inflammation can also occur. Since it’s autoimmune in nature, the treatment would be anti-inflammatory, using for example corticosteroids and non-steroidal antiinflammatory drugs (NSAIDs). If necessary, some disease modifying agent such as methotrexate can also be used. He was started on naproxen 500 mg twice daily, as well as an NSAID and steroid eye drops, and his symptoms went away. So in the end he did not need to take methotrexate.

He also had a hx of latent tuberculosis (TB). latent TB means a person has been infected with tuberculosis in the past, but does not show any active sign of disease, such as coughing, fever and night sweats. However, latent TB can cause inflammation in any part of the eye, including the episclera and the iris. So in this case, he is also seeing an infectious disease specialist. Since his eye and ear symptoms resolved on NSAIDs and steroids, it was thought that TB was not the cause, but he was treated with isoniazid for 9 months for latent TB without incidence.

Lastly, although RP frequently causes ears to be red and swollen, it does not typically cause hearing loss. His hearing loss was considered to be another cause. He was treated for 1 month after onset of hearing loss (and ear pain) for a viral etiology with valtrex and prednisone, but did not recover hearing.

So the moral of this case is, if they have inflammation of both eyes and ears, don’t just treat the eye, and think a common underlying etiology.

5 years later, patient came back to see me, his eyes are quiet, as his ears. He does report occasional eye sensation reminiscent of past iritis, but always responds well to the prednisolone drops that he’s instructed to use as needed which he used a few times a month. He is currently not taking any medications for RP and doing well. I asked him to come back in 3 months to check eye pressure and check eye inflammation, and that if a flare up happens come right back. Hopefully the relapsing nature of this disease will not recur.

Floaters in a young woman

by Juan Ding, OD, PhD

Walk in patients are fun, especially on a Friday.

27 year old female walked in our open access clinic today, reporting seeing floaters for 1 month in the left eye which bothered her. Otherwise she had no change in vision and no pain. She did not see any flashes. She saw 20/15 each eye and had normal eye pressures. Right eye was completely normal. The left eye had numerous deposits on the back side of the cornea, called KPs, and a few cells floating in the anterior chamber. There were numerous cells in the vitreous. There were two black scars in the retina close to the macula, and a fluffy white lesion with smaller (satellite) white lesions surrounding it. The retinal blood vessels and other parts of the retina, as well as the optic nerve, looked normal (photo below).

toxo

Figure 1. Fundus image showing inactive scars (arrow heads) and an active lesion (arrow).

 

What is your diagnosis?

On questioning, she admitted to be told to have toxoplasmosis in her left eye in 2015 when she had an eye exam for doing refractive surgery. She was told it was stable before and after her photorefractive keratectomy (PRK) surgery.

Apparently toxoplasmosis has reactivated in her left eye. “Most of the recurrences occur in the second and third decades of life in immunocompetent individuals, and may be triggered by stress or other factors.” according to an American Academy of Ophthalmology article (https://www.aao.org/current-insight/management-of-ocular-toxoplasmosis).

Toxoplasmosis is acquired by eating raw or undercooked meat, vegetables or milk products, or by coming into contact with infected cat litterbox or sandboxes, but contaminated water source has also been linked. Toxoplasmosis can also be congenital, when infection in pregnant women transfer to the fetus.

The treatment for ocular toxoplasmosis can be observation only if the lesion is peripheral and small, as in healthy people this will usually resolve without affecting vision. But if it threatens vision, such as when lesion is close to the macula or optic nerve is involved, or macular edema is present, systemic antibiotics and corticosteroid treatment are usually needed. Topical steroid is also used in the case of anterior uveitis (such as in our patient).

So not all floaters are age-related normal phenomenon.

Drug-induced uveitis or dry eye?

by Juan Ding, OD, PhD

I will try to write about one interesting eye case that I see each day. The purpose is to provide education of eye diseases, vision function and eye care to the public, and maybe to students who study optometry. This is the 2nd of the series.

 

Woman in her 30s referred by her cancer doctor for red eye. The symptoms were irritation, itchiness, pain, redness, and some crusting, but hardly any photophobia. Cancer doctor informed me that the patient was on two cancer medications, dabrafenib and trametinib, which are known to cause uveitis (inflammation of the middle layer of the eye). Just from the symptoms, it sounded like conjunctivitis or dry eye rather than uveitis. Unexpectedly though, there was indeed inflammation of the iris; the vitreous and retinal were normal, so the inflammation was restricted to the fronter part of the eye, termed iritis. Interestingly, almost all her complaints were actually from the mild dry eye she also had. In contrast, usually iritis would produce a dramatic complaint of pain and photophobia.

 

My patient had malignant melanoma. She started with chemotherapy with dabrafenib and trametinib for 2 months, followed by surgery, then continued with chemo. About 5 months into the chemo she presented with inflammation of both eyes. Below are the eye side effects of these two medications listed by manufacturer:

 

“Ocular Toxicities. Retinal vein occlusion (RVO) may lead to macular edema, decreased visual function, neovascularization, and glaucoma. Urgently (within 24 hours) perform ophthalmologic evaluation periodically and at any time for a patient-reported loss of vision or other visual disturbances. Permanently discontinue MEKINIST in patients with documented RVO.

Retinal pigment epithelial detachment (RPED) can occur with MEKINIST administration. Withhold MEKINIST if RPED is diagnosed. If resolution of the RPED is documented on repeat ophthalmologic evaluation within 3 weeks, resume MEKINIST. Reduce the dose or discontinue MEKINIST if no improvement after 3 weeks.

Uveitis (including iritis and iridocyclitis) can occur with TAFINLAR. Perform ophthalmologic evaluation for any visual disturbances. Monitor patients for visual signs and symptoms of uveitis (eg, change in vision, photophobia, and eye pain). Permanently discontinue TAFINLAR for persistent grade 2 or greater uveitis of more than 6 weeks duration.”

 

Her iritis responded well to prednisolone acetate 1% drops 4 times a day in both eyes, and tapered without incident.

 

Two months later, she came complaining of bad dry eyes; no uveitis. She got relief with preservative free artificial tears. About the same time, her cancer doctor found sarcoid-like reaction in her lungs.

 

Another two months later, in a routine follow up eye exam, I found iritis in both of her eyes again, though she had no compliant. It went away again with prednisolone drops.

 

It is not clear if her two episodes of iritis are due to sarcoidosis, or to drug toxicity; or if her sarcoid is in anyway related to the drugs. It does appear that her symptoms are mostly related to dry eye rather than uveitis. Prior to this she did not have a history of dry eye. Hopefully she can be off of these medications soon and hopefully she will then not suffer from dry eye again.